More than 70 percent of people who take daily doses of aspirin (search) and similar drugs sustain small bowel injuries (search), a new study shows.

But don't throw your pain pills or baby aspirin out the window. Most of these injuries are small — and it's not at all clear whether they mean trouble. On the other hand, some of these injuries may be serious.

The drugs are called "traditional" NSAIDs (search) to distinguish them from the newer NSAIDs known as Cox-2 inhibitors (search). There are around 20 traditional NSAIDs, including aspirin, ibuprofen (Advil and Motrin), naproxen (Aleve), indomethacin (Indocin), and piroxicam (Feldene).

The findings come from a study led by David Y. Graham, MD, head of gastroenterology at Michael DeBakey Medical Center, and professor of medicine at Baylor College of Medicine in Houston. Graham and colleagues used a tiny new "pill camera" to look inside the small intestines of 21 men and women who used NSAIDs every day and 20 people who did not use the drugs. None of the people in the study had any symptoms of small intestine problems.

They found that 71 percent of the traditional NSAID users had some damage to their small intestines, compared with 10 percent of the nonusers. Five of the traditional NSAID users had large erosions or ulcers — a problem not seen in any of the nonusers. The findings appear in the January 2005 issue of Clinical Gastroenterology and Hepatology.

"Our study looked only at asymptomatic people, so we couldn't say anything about the meaning of the damage," Graham tells WebMD. "The fact is, there is damage that does extend down into the bowel. Mostly these are little erosions that will heal without any problem. But some patients had big lesions. One would expect that the size and number of lesions would be important, but we have not yet shown this. The number of ulcers was small."

Meaning of Small Intestine Injuries Not Clear

Graham notes that his study was too small to show whether the traditional NSAID injuries would ever cause problems. However, the findings do indicate many cases of unexplained blood loss and other symptoms may be due to long-term use of traditional NSAIDs.

"What does this mean? It can't mean nothing," Graham says. "But we may find out these [unexplained symptoms] are not due to the kinds of injuries we see here."

Graham's study doesn't prove that the small intestine injuries linked to traditional NSAIDs cause clinical problems, says James M. Scheiman, MD, professor of gastroenterology at the University of Michigan.

"Traditional NSAIDs do damage the small intestine," Scheiman tells WebMD. "We have known that taking these drugs injures the gut. The question is, what does it mean? It is likely that those with the most damage as seen by this pill camera will get symptoms. It is possible; it is fairly likely, but we actually don't know that yet."

Scheiman notes that small intestine injury linked to traditional NSAIDs isn't as dramatic as the stomach bleeding seen in a small proportion of those who take the drugs. Indeed, Graham notes that traditional NSAIDs cause problems in a small but significant percentage of people. But that has to be balanced against the great good that they do.

"People take these drugs because they get such benefits," Graham says. "Before we had them, if you had pain, you had pain. Now people with chronic arthritis pain can walk and go back to work."

Graham argues that some traditional NSAIDs are much safer than others.

"Feldene is always leading the list of NSAIDs linked to problems," he says. "The less-dangerous ones are ibuprofen or naproxen. But NSAIDs are remarkable for their ability to cause damage. Some shouldn't even be on the market. Now we can do studies to find which ones we should eliminate."

Scheiman echoes Graham's warning.

"People shouldn't use NSAIDs willy nilly," Scheiman says. "One of my areas of concern is the widespread use of aspirin. A lot of the patients in the Graham study were just on low-dose aspirin."

By Daniel J. DeNoon, reviewed by Michael W. Smith, MD

SOURCES: Graham, D.Y. Clinical Gastroenterology and Hepatology, January 2005; vol 3. David Y. Graham, MD, head, gastroenterology, Michael DeBakey Medical Center and professor of medicine, Baylor College of Medicine, Houston. James M. Scheiman, MD, professor of gastroenterology, University of Michigan, Ann Arbor.